High-dose taspoglutide effective and well tolerated for lowering HbA1c
MedWire News: The glucagon-like peptide (GLP)-1 analog taspoglutide is effective for reducing glycated hemoglobin (HbA1c) and is well tolerated at high doses in individuals with Type 2 diabetes, show study results.
Initial human studies have shown taspoglutide is a promising therapy for Type 2 diabetes, as reported by MedWire News.
For this double-blind, phase II trial, Raffaella Balena (Hoffmann-La Roche Ltd, Basel, Switzerland) and team recruited 129 Type 2 diabetics, aged 57 years on average, who were inadequately controlled with metformin.
The patients were randomly assigned to treatment with injections of placebo (n=32), taspoglutide 20 mg/week for 8 weeks (n=32), or taspoglutide 20 mg/week for 4 weeks followed by titration to taspoglutide 30 mg/week (n=33) or 40 mg/week (n=32) for an additional 4 weeks. Participants were followed up for an additional 4 weeks after treatment completion. The baseline mean HbA1c of the cohort was 7.9%.
Overall, 19%, 72%, 53%, and 70% of participants in the placebo, taspoglutide 20 mg/day, 20/30 mg/day, and 20/40 mg/day groups, respectively, achieved a HbA1c below 7.0%.
Gastrointestinal adverse effects, predominantly nausea and vomiting, were the most common side effect of taspoglutide. However, the number of patients reporting such events did not increase in patients titrated to the two higher doses for the second 4 weeks.
In total, 12, 17, and 11 patients in the taspoglutide 20 mg/day, 20/30 mg/day, and 20/40 mg/day groups, respectively, experienced nausea compared with four in the placebo group. A corresponding four, nine, and four individuals in each of the taspoglutide groups experienced vomiting versus none in the placebo group.
“This study demonstrates that taspoglutide, a human once-weekly GLP-1 analog, provides rapid glycemic improvement with a favorable safety and tolerability profile,” conclude the authors.
Writing in the journal Diabetic Medicine, they add: “Although not yet studied in comparative clinical trials, the gastrointestinal side-effect profile observed in this study appears to be similar to other GLP-1 receptor agonists.”
MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2010
By Helen Albert